Colorado, 2014

Winter Storm and Winter Weather in Colorado, November 11 to 13, 2014

November 11 to 13, 2014 · NWS BOU · 7 events in 7 counties and zones

The combination of upslope conditions along the Front Range and enhanced banding associated with the passage of an upper level jet, produced moderate to heavy snowfall in and near the Front Range Mountains and Foothills. 5 inches at Georgetown and 2 miles south-southeast of Jamestown; 8 inches at Berthoud SNOTEL; with 7 inches near Estes Park, Fort Collins, Ken Caryl and Littleton.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

The combination of upslope conditions along the Front Range and enhanced banding associated with the passage of an upper level jet, produced moderate to heavy snowfall in and near the Front Range Mountains and Foothills. Some of the 3-day storm totals included: 16 inches, 3 miles southeast of Breckenridge, 15.5 inches just southwest of Keystone; 14 inches, 2 miles southwest of Boulder and Eldorado Springs; 13 inches at Grant; 12 inches at Silverthorne and the National Weather Service in Boulder; 11.5 inches, 5 miles west-southwest of Fraser; 11 inches near Idledale, 10 inches at Genesee and Winter Park; 9 inches near Allenspark, and Grizzly Peak; 8.5 inches at Georgetown and 2 miles south-southeast of Jamestown; 8 inches at Berthoud SNOTEL; with 7 inches near Estes Park, Fort Collins, Ken Caryl and Littleton. Lesser amounts of 4 to 6 inches were measured elsewhere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 11, 3:46 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Nov 11, 3:46 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
346 AM MST TUE NOV 11 2014

.SHORT TERM...(TODAY THROUGH TONIGHT )
ISSUED AT 346 AM MST TUE NOV 11 2014

CLOSED UPPER LEVEL LOW OVER THE NORTHERN PLAINS WILL SAG SOUTHEAST
TODAY AND TONIGHT. THE JET STREAM WILL ALSO MOVE SOUTH OVER NORTHERN
COLORADO BY TONIGHT. AT THE SURFACE...A STRONG SURFACE HIGH OVER
MONTANA WILL SINK SOUTH TONIGHT. CLOCKWISE FLOW AROUND THE HIGH
PRESSURE SYSTEM WILL KEEP NORTH TO NORTHEAST WINDS ACROSS NORTHEAST
COLORADO. AS IT MOVES SOUTH...IT WILL PUSH THE NEXT SURGE OF COLD
AIR INTO THE STATE LATE TONIGHT. THE SURGE OF ARCTIC AIR AND UPSLOPE
WINDS COMBINED WITH THE JET STREAM OVERHEAD WILL PRODUCE LIFT OVER
THE AREA.

EXPECT LIGHT SNOW TO ENTER NORTHERN COLORADO THIS AFTERNOON AND
SLOWLY SINK SOUTH OVERNIGHT. NOT A LOT OF MOISTURE WITH THIS SYSTEM.
MODELS SHOWING QPF AROUND TENTH INCH OR LESS TONIGHT OVER NORTHEAST
COLORADO. HOWEVER WITH SNOW RATIOS OF 20 TO 1 OR GREATER...EXPECT 1
TO 3 INCHES OF SNOW IN THE DENVER AREA BY WEDNESDAY MORNING...
POSSIBLE SLIGHTLY MORE TO THE NORTH OVER LARIMER COUNTY.

DO NOT EXPECT MUCH WARMING TODAY DUE TO CLOUD COVER...SNOW ON THE
GROUND AND THE COLD AIRMASS. HIGHS WILL STRUGGLE TO REACH 20 DEGREES
FOR MOST OF NORTHEAST COLORADO. AS THE NEXT SURGE OF COLD AIR ENTERS
COLORADO TONIGHT...TEMPERATURES WILL FALL TO AROUND ZERO WITH SUB
ZERO TEMPERATURES EXPECTED IN THE FOOTHILLS.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 346 AM MST TUE NOV 11 2014

MODELS KEEP A WESTERLY JET MAXIMUM ACROSS THE NORTHERN BORDER OF
COLORADO WEDNESDAY. A WEAK UPPER TROUGH MOVES ACROSS DURING THE
DAY THEN STRONG NORTHWESTERLY FLOW ALOFT PREVAILS WEDNESDAY NIGHT
INTO EARLY THURSDAY. THE FLOW DECREASES SOMEWHAT AND IS WEST-
NORTHWESTERLY THURSDAY NIGHT. THE UPWARD SYNOPTIC SCALE ENERGY
WITH THE TROUGH IS WEAK AND RELEGATED TO THE SOUTHERN AND WESTERN
CWA WEDNESDAY AND WEDNESDAY EVENING. THE QG VERTICAL VELOCITY
FIELDS SHOW BENIGN ENERGY AFTER THAT THROUGH THURSDAY NIGHT. THE
LOW LEVEL UPSLOPE HANGS AROUND UNTIL WEDNESDAY IN THE EVENING.
SOUTHEASTERLIES ARE PROGGED ON THURSDAY...WITH A WEAK PRESSURE
GRADIENT FOR THURSDAY NIGHT. THE EXPECTED SNOW FIELD IN PLACE WILL
LIKELY ALTER THE NORMAL DRAINAGE PATTERNS.  MOISTURE IS FAIRLY
DEEP ON WEDNESDAY IN THE EVENING ON THE NAM AND ECMWF...BUT THE
GFS IS UNCHARACTERISTICALLY DRIER. THE NAM KEEPS DECENT MOISTURE
AROUND INTO THURSDAY MORNING...THE ECMWF DRIES US OUT SOMEWHAT
AFTER MIDNIGHT WEDNESDAY NIGHT. THE QPF FIELDS SHOW LIMITED
MEASURABLE SNOWFALL OVER NEARLY ALL THE CWA WEDNESDAY THROUGH
WEDNESDAY EVENING. ALL THE PARAMETERS POINT TO SNOW ON WEDNESDAY
FOR MOST AREAS...BUT AMOUNTS WILL BE LIMITED...NO HIGHLIGHTS. ON
THURSDAY...THERE WILL BE PLENTY OF MOISTURE IN THE MOUNTAINS
ALONG WITH OROGRAPHIC HELP...HOWEVER THERE IS SOME WARMING. WILL
STILL GO WITH FAIRLY HIGH POPS THERE. FOR TEMPERATURES...
WEDENSDAY'S HIGHS WILL BE 2-6 C COLDER THAN TODAY'S HIGHS. FOR
THE LATER DAYS...FRIDAY THROUGH MONDAY...ZONAL FLOW IS PROGGED
FRIDAY...WITH AN UPPER TROUGH TO SLIDE ACROSS FOR SATURDAY. A
DECENT COLD FRONT WITH UPSLOPE BEHIND IT IS EXPECTED FOR THE
PLAINS SATURDAY CONTINUING INTO SATURDAY NIGHT. THERE IS A
NORTHWESTERLY JET MAXIMUM ACROSS THE FORECAST AREA SATURDAY
AFTERNOON PRETTY MUCH THROUGH MONDAY. MOISTURE IS PRETTY GOOD FOR
THE MOUNTAINS ON FRIDAY AND SATURDAY AND FOR THE PLAINS SATURDAY
INTO THE NIGHT. SUNDAY AND MONDAY DRY OUT AND WARM UP A LITTLE
BIT.

&&

.AVIATION...(FOR THE TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 346 AM MST TUE NOV 11 2014

LOW CLOUDS WITH CEILINGS OF 3000 TO 6000 FEET ARE EXPECTED TO
PERSIST THROUGH TODAY AND THEN LOWER TONIGHT AS THE NEXT SURGE OF
COLDER AIR MOVES INTO COLORADO. LIGHT SNOW IS EXPECTED TO DEVELOP
THIS AFTERNOON OR EARLY EVENING AND THEN CONTINUE OVERNIGHT.
SNOWFALL AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED TONIGHT WITH AN
ADDITIONAL INCH OR TWO WILL POSSIBLE WEDNESDAY. WINDS WILL VARY FROM
NORTH TO EAST TODAY AND TONIGHT AT SPEEDS LESS THAN 20 KNOTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...MEIER
LONG TERM...RJK
AVIATION...MEIER
Hazardous weather outlook, Nov 10, 10:10 AM MST, 18 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1010 AM MST MON NOV 10 2014

COZ030>051-111715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1010 AM MST MON NOV 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL CONTINUE TO PUSH SOUTHWARD ACROSS
NORTHERN COLORADO THIS MORNING. TEMPERATURES WILL TURN SHARPLY
COLDER WITH NORTH WINDS GUSTING TO 50 MPH ON THE PLAINS.
TEMPERATURES WILL FALL INTO THE UPPER TEENS AND 20S WITH WIND
CHILLS IN THE TEENS AND SINGLE DIGITS BY THE END OF THE AFTERNOON.

SNOW WILL DEVELOP IN MOST AREAS WITH ACCUMULATIONS AROUND AN INCH
OR LESS IN MOST LOCATIONS BY EVENING. THE FOOTHILLS AND FRONT
RANGE MOUNTAINS CAN EXPECT 2 TO 5 INCHES OF SNOW. THE SNOW WILL
DIMINISH TO OCCASIONAL FLURRIES THIS EVENING...WITH TEMPERATURES
FALLING TO AROUND 10 DEGREES BY MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

COLD AIR WILL BE IN PLACE OVER THE PLAINS AND FOOTHILLS OF THE
FORECAST AREA THROUGH THE WEEKEND. WEDNESDAYS HIGHS OVER THE
PLAINS COULD BE 40 DEGREES BELOW SEASONAL NORMALS WITH LOWS BELOW
ZERO. LIGHT SNOW IS EXPECTED OVER THE PLAINS AND FOOTHILLS
TUESDAY EVENING THROUGH MUCH OF WEDNESDAY INTO WEDNESDAY NIGHT.
FOR THE MOUNTAINS SNOW WILL DEVELOP BY WEDNESDAY AFTERNOON AND
CONTINUE INTO THE WEEKEND. SNOWFALL AMOUNTS DO NOT LOOK TO BE
SIGNIFICANT ESPECIALLY OVER THE PLAINS AND FOOTHILLS...BUT THE
MOUNTAINS COULD GET HEALTHIER AMOUNTS THURSDAY THROUGH SATURDAY.

THE SIGNIFICANT FEATURE OF THE UPCOMING WEATHER PATTERN WILL BE
THE MUCH COLDER TEMPERATURES FOR THE PLAINS AND FOOTHILLS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...HOWEVER
SNOWFALL REPORTS WILL BE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

Winter Weather, Larimer & Boulder Counties Between 6000 & 9000 Feet

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
Larimer & Boulder Counties Between 6000 & 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.380, -105.410 (the zone’s center; the record gives no point)

Winter Weather, Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
Jefferson & W Douglas Counties Above 6000 Feet / Gilpin / Clear Creek / Ne Park Counties Below 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.516, -105.413 (the zone’s center; the record gives no point)

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
SNOTEL
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, Larimer County Below 6000 Feet / Nw Weld County

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
SNOTEL
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
November 11, 5:00 AM MST to November 13, 5:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 550038, 550040, 550041, 550042, 550068, 550124, 550125.